Symptoms Answer 'Crazy Person' or Excited Delirium

When summoned to provide care for a “crazy person,” it could be that responders will be facing a case of excited delirium.


It’s likely that not a day goes by when an EMS provider isn’t summoned to provide care for a “crazy person” somewhere in the nation. And it could be that the patient is experiencing an episode of excited delirium.

Responders need to know the signs and symptoms of excited delirium, and Dr. Peter Antevy set about teaching these at Firehouse Expo. So committed to educating people about excited delirium, he has made his entire presentation available online at his website.

“If you have a crazy person running around naked in the street, you should be thinking about excited delirium, unless you’re at a carnival in Brazilor someplace,” said Antevy, who is a medical director for Davie (Fla.) Fire-Rescue Department.

Prior to today’s verbiage of excited delirium, it was historically known asBell’s Mania, named after the man who discovered it. Antevy said the death rate after becoming afflicted with Bell’s Mania was 75 percent and there were no medications to treat it. The death rate for excited delirium, which was officially recognized in 2009, is down to 8 to 14 percent.

The hallmarks of excited delirium include past or present psychological issues, past or present drug or alcohol use, incoherent thought processes and speech, and clothing off with a high body temperature, Antevy said.

Some exhibit attraction to bright shiny objects, hence the tendency to walk into traffic, Antevy said. He noted that all have resistance to pain, superhuman strength, will speak or yell incoherently, and won’t follow commands from anyone, including police.

Unfortunately, people with these symptoms have died in custody, yet when the autopsy reports are reviewed, everything with the individual appears normal, he said.

Antevy said he has a theory about excited delirium, that those who exhibit symptoms have excessive dopamine to the brain which works much the same way as cocaine or Ecstasy. He said that explains the agitation and the hyperthermia the patients exhibit. The condition is exacerbated when patients have other drugs on board, he added.

The proper response to excited delirium is a concerted effort with police and EMS providers, Antevy said, noting that it is a true medical emergency and not just a person high on drugs, resisting arrest.

Excited delirium, according to Antevy, can be brought on by essentially three triggers, including an overdose on stimulants or hallucinogenic drugs, drug withdrawal, or it could be a person with mental illness who has been off medication for a significant amount of time.

While the number of people with excited delirium who die in custody has diminished, there are many reasons why they do, Antevy said. One of the principal reason is they can’t breathe, he said. Because they are overheated, sometimes reaching temperatures up to 107 degrees, and they are no longer sweating because of dehydration and other conditions, the only way left for people to try to cool their bodies is to breath rapidly, tachypnea, which is almost like panting, he said.

When excited delirium patients are “hogtied” and restrained in a prone position, they can’t breathe as effectively as their bodies need, Antevy said. It is far better to sedate the patient with drugs, including any of the Benzodiazephine family, including valium, Versed and Ativan, or a new one that’s gaining popularity, ketamine. Haldon might also be used, but it has effects that will need close monitoring and might hinder the patient’s natural ability to compensate, Antevy said.

Antevy said police need to recognize excited delirium as a true medical emergency and get EMS involved quickly and work in concert with providers for the best outcomes.

Physical restraint, while it may seem necessary, can cause harm to the patients because in their state of agitation, any symptoms of excited delirium will be exacerbated, he said.

In addition to the agitation, they’ll exhibit hyperthermia, sweating and dehydration, which will lead to a death sequence if not reversed.

This content continues onto the next page...
  • Enhance your experience.

    Thank you for your regular readership of and visits to Officer.com. To continue viewing content on this site, please take a few moments to fill out the form below and register on this website.

    Registration is required to help ensure your access to featured content, and to maintain control of access to content that may be sensitive in nature to law enforcement.